Thunderstorm Wind, Santa Cruz
- When
- July 14, 2:01 PM MST to 2:15 PM MST
- Where
- Santa Cruz County, Patagonia
- Property damage
- $300
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.533, -110.750
A severe thunderstorm produced strong winds that knocked down a sign in the town of Patagonia. Most residents and spotters reported hail size of a half of an inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A severe thunderstorm produced strong winds that knocked down a sign in the town of Patagonia. Most residents and spotters reported hail size of a half of an inch. The storm total precipitations for spotters ranged from .40 to 1.7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 2:00 PM MST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN JUL 14 2002 .SYNOPSIS...SUFFICIENT MOISTURE WILL CONTINUE OVER SOUTHEAST ARIZONA FOR A DAILY RISK OF THUNDERSTORMS THIS WEEK. AN INCREASE OF MOISTURE FROM THE SOUTH AND SOUTHEAST WILL LEAD TO MORE THUNDERSTORM COVERAGE THROUGH MONDAY. .DISCUSSION...PORTENDS OF STRONG INSTABILITY IN THE 12Z KTUS SOUNDING HAVE STARTED TO COME TO FRUITION THIS AFTERNOON AS CONVECTION HAS BEEN QUICK TO MATURE OVER MOST SOUTHEAST ARIZONA MOUNTAINS. CONTINUED EASTERLY STEERING LEVEL FLOW WITH PW VALUES UP ABOUT .1 TO .2 ACROSS THE AREA SHOULD SEE OUTFLOW INTO VALLEY LOCATIONS THIS AFTERNOON AND INTO THE EVENING...KEEPING A SPECIAL EYE ON OUTFLOW FROM EASTERN PORTIONS OF THE RIM AND WHITE MOUNTAINS. SURFACE DEWPTS HAVE HELD UP WELL IN THE UPPER 50S TO NEAR 60 RANGE. LOWER DESERTS REMAIN A STRONG CANDIDATE FOR OUTFLOW AND PROPAGATION OF STORMS IN THE EVENING. TODAY...TONIGHT...AND MONDAY LOOK LIKE A FINE TIME TO BE A THUNDERSTORM IN SOUTHEAST ARIZONA. LARGER SCALE...NOT REALLY MUCH CHANGE THE NEXT SEVERAL DAYS. HIGH PRESSURE OVER THE WEST...BUT THE RIDGE AXIS SHIFTS EAST AS THE PERIOD SLOWS INTO A LONGER WAVE WITH A MEAN POSITION ACROSS MOST OF THE COUNTRY. HIGH CENTER TO OUR NORTH SHOULD SAG SOUTH AND EAST WITH THIS...LIKELY FAR ENOUGH EAST TO ADD A DEEPER SOUTHERLY COMPONENT TO THE FLOW LATER IN THE WEEK. OUR PART OF THE STATE SHOULD CONTINUE TO SEE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS UNTIL FURTHER NOTICE. M .TWC...NONE.
AZZ019-029>035-150700- SOUTHEAST ARIZONA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST SUN JUL 14 2002 .SYNOPSIS...PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY ABOVE CLIMATOLOGY...WITH STRONGER STORMS IN THE CENTRAL TO EASTERN PORTIONS OF THE COUNTY WARNING AREA. PROBABILITIES FOR PRECIPITATION EXCEEDING ONE INCH WILL BE BELOW CLIMATOLOGY...WITH THE BETTER CHANCE OUT IN THE WESTERN DESERTS WITH THE DEEPER MOISTURE. .DISCUSSION...PRECIPITABLE WATER VALUES HAVE INCREASED ACROSS THE CWA WITH GOES PWAT VALUES RANGING FROM 1.4 INCHES IN FAR WESTERN AREAS TO NEAR 1 INCH IN THE EAST. 12Z KTUS SOUNDING SHOWED AN INCREASE TO 1.31 INCHES FROM LAST NIGHTS 1.18 INCHES. ALTHOUGH THE VAD WIND PROFILER AT YUMA HAS BEEN INDICATING SOME SORT OF MOISTURE SEEPAGE WITH A SOUTHERLY WIND COMPONENT AT 20 KNOTS UP TO 400O FEET...MOISTURE DOES NOT APPEAR SUFFICIENT ENOUGH FOR THE MAIN CONCERN OF PRECIPITATION EXCEEDING ONE INCH. MOVEMENT OF STORMS WILL ALSO BE A BIT FASTER...LIMITING FLASH FLOOD POTENTIAL. HOWEVER...WILL KEEP CHANCES NEAR CLIMO OUT IN THE WESTERN DESERTS WHERE THE DEEPER MOISTURE EXISTS. ALSO THE AREA BETWEEN SASABE...TO ARIVACA...AND AMADO HAD SOMEWHAT OF A TRAINING SITUATION YESTERDAY. THUNDERSTORMS CONTINUED TO DEVELOP OVER AMADO AREA AND MOVE SOUTHWEST...WITH ESTIMATED STORM PRECIPITATION TOTALS OF 2 TO 3 INCHES. THE MAIN THREAT FOR TODAY WILL BE SEVERE THUNDERSTORM ACTIVITY...WITH HIGHER CHANCES OUT IN CENTRAL AND EASTERN PORTIONS OF THE COUNTY WARNING AREA. THE 12K KTUS SOUNDING IS RATHER IMPRESSIVE GIVEN THE POSSIBLE CAPE TO WORK WITH...OVER 4000 J/KG. OF COURSE THE THUNDERSTORM ACTIVITY WILL BEGIN OVER THE MOUNTAINS...WITH A FEW THUNDERSTORMS DEVELOPING OVER THE WHITE MOUNTAINS ALREADY. THUNDERSTORM MOTION WILL BE TOWARDS THE SOUTHWEST AT 15 MPH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON ARIZONA
0201 PM MST SUN JUL 14 2002
TIME (MST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0201 PM PATAGONIA AZ WIND DAMAGE
07/14/02 SANTA CRUZ SIGNS BLOWN DOWN. 1/2 INCH HAIL
COVERING THE GROUND.The Tucson radar (KEMX), 42 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2002Every state in 2002This day in weather historyWarnings in Arizona, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307600.